noreferrer">Calcium and Vitamin D: Important at Every Age. NMasterjohn, Christopher. “Vitamin D toxicity redefined: vitamin K and the molecular mechanism.” Medical hypotheses 68, no. 5 (2007): 1026-1034.[/ref] Vitaminational Institute of Health.[/ref] However, high levels of vitamin D can harm bone health. High level of vitamin D tends to lower the level of vitamin K2 in the blood.[ref] K2 is important as it keeps calcium in the bones and away from the blood.[ref]Vitamin K. University of Maryland Medical Center (UMMC).[/ref]
Vitamin D is extremely important for a healthy body, it helps in the functioning of lungs, muscles, brain, and heart. You can get vitamin D from various sources such as exposure to sunlight, breakfast cereals, dairy products, and supplements.[ref]Vitamin D and Health. Harvard T.H. Chan School Of Public Health.[/ref]
Vitamin D is known to reduce the risk of fracture and regulates phosphorus and calcium absorption.[ref]Vitamin D and Health. Harvard T.H. Chan School Of Public Health.[/ref] With all these benefits it becomes important to maintain a healthy level of vitamin D in the body, however, the level of vitamin D should not increase too much otherwise it may harm you.
Here are 5 side effects of having too much vitamin D in the body:
1. Affects Bone Health
Vitamin D helps regulate calcium and maintains the level of phosphorus in the body. These are essential for maintaining healthier bones.[ref]
2. Can Lead To Kidney Failure
Excessive vitamin D can affect the kidneys.[ref]Chiricone, Daniela, Natale G. De Santo, and Massimo Cirillo. “Unusual cases of chronic intoxication by vitamin D.” Journal of nephrology 16, no. 6Banday (2003): 917-921.[/ref] Consumption of vitamin D more than the prescribed limit can cause acute kidney injury.[ref]Wani, Muzafar, Imtiaz Wani, Khurshid , and Mohd Ashraf. “The other side of vitamin D therapy: a case series of acute
kidney injury due to malpractice-related vitamin D intoxication.” Clinical nephrology 86, no. 11 (2016): 236.[/ref] You could also suffer from nausea, weakness, vomiting, constipation, and abdominal pain.
3. Loss Of Appetite
Vitamin D overdose can be the cause for your poor appetite.[ref]Koul, Parvaiz A., Sheikh Hilal Ahmad, Feroze Ahmad, Rafi A. Jan, S. U. Shah, and Umar H. Khan. “Vitamin d toxicity in adults: a case series from an area with endemic hypovitaminosis d.” Oman Med J 26, no. 3 (2011): 201-204.[/ref] Excessive vitamin D can lead to hypervitaminosis D and may even result in nausea and vomiting.[ref]Zigenhorn, Maaike, E. M. Westerman, and Arie P. Rietveld. “Hypervitaminosis D due to a dietary supplement.” Nederlands tijdschrift voor geneeskunde 160 (2015): A9360-A9360.[/ref] Loss of appetite is mainly due to elevated blood calcium levels.
4. Increases Blood Calcium Level
https://i2.wp.com/curejoy.com/wp-content/uploads/2017/06/Increases-Blood-Calcium-Level.jpg?resize=768%2C449&ssl=1 768w" sizes="(max-width: 696px) 100vw, 696px" />
Vitamin D helps absorb the calcium from food. Absorption of calcium helps maintain healthy bone density and reduces the risk of fractures.[ref]Beto, Judith A. “The role of calcium in human aging.” Clinical nutrition research 4, no. 1 (2015): 1-8.[/ref] However, if there is too much of vitamin D in the body then blood calcium level may rise significantly which can lead to hypercalcemia.[ref]Mannheimer, B., O. Törring, and D. Nathanson. “Vitamin D intoxication caused by drugs bought online. Sky high daily dosage for six months resulted in severe hypercalcemia.” Lakartidningen 112 (2014).[/ref]
Hypercalcemia can weaken the muscles, affect brain functioning, and even affect the digestive system.[ref]Hypercalcemia. U.S. National Library of Medicine.[/ref]
5. Can Cause Constipation
Constipation is often linked to irritable bowel syndrome, however, it can also be due to an overdose of vitamin D.[ref]Alshahrani, Fahad, and Naji Aljohani. “Vitamin D: deficiency, sufficiency and toxicity.” Nutrients 5, no. 9 (2013): 3605-3616.[/ref]
Constipation due to high level of vitamin D can be because of increase in blood calcium level.[ref]Conti, Giovanni, Valeria Chirico, Antonio Lacquaniti, Lorena Silipigni, Claudia Fede, Agata Vitale, and Carmelo Fede. “Vitamin D intoxication in two brothers: be careful with dietary supplements.” Journal of Pediatric Endocrinology and Metabolism 27, no. 7-8 (2014): 763-767.[/ref]